1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Statins?

Discussion in 'Type 2 Diabetes' started by Grant1969, May 2, 2019.

  1. Grant1969

    Grant1969 Type 3c · Well-Known Member

    Messages:
    163
    Likes Received:
    505
    Trophy Points:
    153
    Hello everyone, please forgive my ignorance and I suppose laziness on this one but I got a call earlier from the gps' about an appointment for tomorrow to discuss my lft and maybe introducing statins.., all I've heard about statins is to avoid them but I don't know why or what it is they're supposed to do and all this is down to is the courses of antibiotics and now steroids that I'm on. I asked both a Dr and a nurse about the doubling, tripling of my blood sugars but they both said "as it's short term sometimes you have to compromise". My query is, is a short term course of statins ok and nothing to worry about or is it another box I tick on my repeat prescription list and have forever?
     
  2. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    12,009
    Likes Received:
    15,492
    Trophy Points:
    298
    Calling @bulkbiker and @Bluetit1802 the cholesterol experts. And having said that Statins are for controlling cholesterol so I’m not sure what connection that has to your lft s which if I’m not mistaken means liver function tests. From what I know of Statins they can possibly raise blood sugars so that wouldn’t be helpful for you. You need a breakdown of your cholesterol numbers to know the read deal with your cholesterol and to make an informed decision. My total is 6.6 which gives my health care team a worry yet my ratios are perfect so I’m not worried.
     
  3. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    17,960
    Likes Received:
    12,039
    Trophy Points:
    298
    Have you had your cholesterol tested recently? If not then insist on at least that before starting on the statins. You need to water fast for 12-14 hours beforehand to get an accurate reading and when you do let us know the results and we'll talk you through them.
    In the meantime (if you are really bored/concerned/interested) then you could have a read and watch of this thread.. "one I made earlier"

    https://www.diabetes.co.uk/forum/threads/cholesterol-and-statins.156985/
     
    • Like Like x 1
    #3 bulkbiker, May 2, 2019 at 5:19 PM
    Last edited: May 2, 2019
  4. Grant1969

    Grant1969 Type 3c · Well-Known Member

    Messages:
    163
    Likes Received:
    505
    Trophy Points:
    153
    Yeah, my cholesterol went up from 5.2 on 27th April to 5.9 30th April, doesn't sound much but the wee graph thing made it look terrible.
     
  5. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,102
    Likes Received:
    30,588
    Trophy Points:
    298
    Steroids raise blood sugar levels. There is a type of diabetes known as steroid induced diabetes,, so it is very common and well known that they raise levels. Once you come off them, blood sugars should go back to normal. Could this be what your doc and nurse was talking about?

    Statins are to lower cholesterol. That is all, and they too can raise BS levels but not as much as steroids. Before you embark on the statin debate you need full details of your cholesterol test results. (HDL/HDL/Triglycerides) Without this information you are working blind. When you get this information, we can help you understand what it means. Ask the nurse/doctor for a print out so you have the results in black and white.

    Another point is, did you fast at least 12 hours for this test? If not, you can expect your triglyceride levels to be raised. If you want to avoid an argument with the doctor/nurse about statins, it may be easier to accept the prescription, then go home with your results, post on here, and then make up your own mind whether to take them or bin them.
     
    • Like Like x 1
    • Winner Winner x 1
  6. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,102
    Likes Received:
    30,588
    Trophy Points:
    298
    Total cholesterol is meaningless. It is the HDL (good stuff) and the triglycerides (baddies) that matter. As your total has gone up by 0.7 it could well be that it is your HDL that has gone up, and if so, then well done, that is brilliant and nothing to be concerned about..
     
    • Agree Agree x 1
  7. Grant1969

    Grant1969 Type 3c · Well-Known Member

    Messages:
    163
    Likes Received:
    505
    Trophy Points:
    153
    The hdl was measured on 16/03/18 at 1.2 and the ldl was 3.5, again I don't know what these figures mean and what significance they hold over the recent results but it's beginning to look like I have a lot of questions to ask tomorrow, thanks for the information you guys, greatly appreciated.
     
    • Like Like x 1
  8. caius2x8

    caius2x8 Type 1 · Well-Known Member

    Messages:
    111
    Likes Received:
    38
    Trophy Points:
    68
    Statin so far I'm aware are not steroids.
    Why the the worry about steroids.
    I found simvastatin OK but Atorvastatin made really ill - but of course different people may be affected differently
     
  9. Grant1969

    Grant1969 Type 3c · Well-Known Member

    Messages:
    163
    Likes Received:
    505
    Trophy Points:
    153
    Yeah sorry about that, I've recently been released from the hospital on 3 different antibiotics and since developed/diagnosed with Bells' Paulsy for which I receive the steroids, one of the antibiotics forced liver monitoring whilst another one raises concern over periphery neuropathy and now the steroids are flipping my blood sugars up. I know to expect some sort of compromise here but I've got all this going on and now they want to add statins into the mix and I'm just a wee bitty concerned.
     
    • Hug Hug x 1
  10. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,102
    Likes Received:
    30,588
    Trophy Points:
    298
    The threat of statins are the least of your worries at the moment. Forget about your cholesterol - it is not high and of very little concern. Concentrate on getting the bells palsy sorted. Wishing you luck with it all. :)
     
    • Agree Agree x 2
    • Like Like x 1
  11. Grant1969

    Grant1969 Type 3c · Well-Known Member

    Messages:
    163
    Likes Received:
    505
    Trophy Points:
    153
    Yeah, thanks all, appointment attended, advice given and we'll go back to it in a year when everything has settled down, hopefully it's because of other medication and things will level out when I complete the courses of tablets. Happier now .
     
    • Like Like x 3
    • Winner Winner x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook